Alert archive / Iowa / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 103, NWS Quad Cities, IA

August 11, 2002Johnson County, Washington County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 11, 2002, 3:01 PM CDT for Johnson County, Washington County, Iowa. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2002, 3:01 PM CDT (20:01 UTC)
Expired
Aug 11, 2002, 3:45 PM CDT
In force
44 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

Counties Johnson County, IA, Washington County, IA

The radar

The Quad Cities radar (KDVN), 86 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.0 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2002-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 731 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2002-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
731 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
1491 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

180 
WUUS53 KDVN 112001
SVRMLI
IAC103-183-112045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
300 PM CDT SUN AUG 11 2002

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JOHNSON COUNTY IN EAST CENTRAL IOWA
  WASHINGTON COUNTY IN SOUTHEAST IOWA

* UNTIL 345 PM CDT

* AT 258 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 4 MILES SOUTHWEST OF KALONA...
  MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...   
   KALONA AND RICHMOND BY 310 PM CDT.
   RIVERSIDE BY 340 PM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE
OF GOLFBALLS OR 1.75 INCHES IN DIAMETER. TAKE COVER IN A STURDY
STRUCTURE AND GO INTO AN INTERIOR ROOM OR BASEMENT UNTIL THE STORM
PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN THE QUAD CITIES.

LAT...LON 4158 9139 4150 9190 4137 9189 4133 9149
          4144 9150

LRE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:00 AM CDT, 13 hours 1 minute earlier.

Area forecast discussion, Aug 11, 2:00 AM CDT, 13 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
200 AM CDT SUN AUG 11 2002

DYNAMIC AND CHALLENGING FORECAST AS ATMOSPHERE UNDERGOING SIG PATTERN
CHANGE. THIS PRESENTS DIFFICULTIES AS MODELS CHANGING SOLUTIONS
WITH EACH RUN...AND UNFORTUNATELY EXPECT THIS TO REMAIN TRUE NEXT 24 HRS.

CLOSED UPPER LOW NORTH OF LAKE SUPERIOR. STRONG SHORTWAVE DIVING THROUGH
ALBERTA CANADA WITH 100+ KT JET FOLLOWING SIMILAR PATH. SYSTEM
WILL AID IN CARVING LONGWAVE TROUGH THROUGH CENTRAL US BY MIDWEEK WITH
MUCH COOLER AIRMASS. AT SURFACE...SOME HINTS OF WEAK BOUNDARY IN
PRESSURE AND WIND FIELDS FROM CENTRAL NE THROUGH NORTHERN IL INTO EASTERN WI.
NEW CONVECTION DEVELOPING OVER NORTHERN NE ON NOSE OF 20-30 KT LLJ ON
COOL SIDE OF WEAK SURFACE BOUNDARY. CLOSER TO HOME...LIGHT FOG BECOMING MORE
WIDESPREAD WITH AMPLE BOUNDARY LAYER MOISTURE AND TEMP/DEWPT SPREADS
CLOSING TO UNDER 5 DEGS.

MANY CONCERNS THIS FORECAST CYCLE...WITH TEMPS AND PCPN CHCS NEAR TERM ISSUES
FOLLOWED BY POTENTIAL FOR HEAVY RAIN AND SEVERE WX LATE MON-TUE WITH
STRONG SYSTEM...AND EXTENT OF COOL DOWN BY MIDWEEK.

AS MENTIONED EARLIER...FORECAST QUITE CHALLENGING WITH PATTERN CHANGE AND
MODELS OFFERING DIFFERENT SOLUTIONS NEARLY EVERY RUN.
HEAVY RAIN APPEARS A CERTAINTY...RATHER IT/S MERELY A QUESTION OF TIMING.

NEAR TERM...CHALLENGE IS POTENTIAL FOR CONVECTION THIS AFTERNOON.
LLVL FLOW BACKS WITH MODELS INDICATING DEVELOPING SFC-H8 WARM FRONT IN CLOSE
PROXIMITY. UPPER FORCING IS LACKING...BUT STRONG SURFACE HEATING EXPECTED
WITH MAXES REACHING U80S TO L90S WHICH WILL BE AT OR VERY NEAR CONVECTIVE
TEMPS...SO CAN/T RULE OUT ISOLD CONVECTION.

TONIGHT...STRENGTHENING LLJ AND MOISTURE TRANSPORT WITH BOUNDARY NEARBY SUPPORT
POTENTIAL FOR SOME CONVECTION. DIFFICULTY EXISTS IN TRYING TO PINPOINT
LOCATION. AVN WITH LOCATION OF THETA-E AXIS AND LLJ SUGGESTS
CONVECTION WANTING TO DEVELOP SOUTH AND LIFTING NORTH WHILE ETA HINTING AT
POTENTIAL MAINLY ALONG AND NORTH OF I-80. WILL CONTINUE CHC POPS.

MONDAY...VERY TRICKY WITH TEMPS...PCPN COVERAGE AND SEVERE POTENTIAL.
ANTICIPATE SCATTERED MORNING CONVECTION DIMINISHING WITH LOSS OF NOCTURNAL LLJ.
STRONG COLD FRONT (SLOWER ON 00Z RUNS WITH UPPER SYSTEM DIGGING OUT WEST)
MARCHING THROUGH IA AND EXPECT DECENT LINE OF CONVECTION TO FORM ALONG FRONT
DURING AFTERNOON AND PROPAGATE INTO CWA BY EVENING. WORDING WILL BE
TRICKY AND WILL HAVE TO GO WITH MORNING AND AGAIN IN THE AFTERNOON VERBIAGE TO
ACCOUNT FOR THIS THINKING. GOING WITH BECOMING PARTLY SUNNY IN ANTICIPATION
OF DEBRIS THINNING...AND WITH SLOWER FRONTAL MOVEMENT LEANING TOWARD
BLEND OF WARMER MAV/MET GUIDANCE. SEVERE POTENTIAL SOMEWHAT TRICKY WITH DEGREE
OF SOLAR INSOLATION PLAYING ROLE...BUT FEEL WITH SUCH STRONG DYNAMICS
THE LIKES OF WHICH WE/VE NOT SEEN IN SOME TIME...SHOULD BE SUFFICIENT ALONE TO
GENERATE SOME SEVERE WX.

HEAVY RAIN CONCERNS REALLY MON NIGHT-TUE. AVN AND LATEST UKMET SUGGEST SECOND
PIECE OF ENERGY HOLDING BACK BEFORE EJECTING OUT ON TUE.
THIS WOULD FAVOR REGENERATION OF CONVECTION ALONG FRONTAL ZONE OVER REGION
MONDAY NIGHT AND GIVEN HEFTY DYNAMICS AND COPIOUS MOISTURE HEAVY RAIN WOULD
APPEAR FAIRLY CERTAIN AND WILL CONTINUE WITH WORDING IN ZONES.
FRONT EAST ON TUE BUT HINTS OF WAVE MOVING ALONG FRONT WITH AFFORMENTIONED
ENERGY EJECTING OUT FROM ROCKIES...SO RAIN COULD POSSIBLY LINGER WELL
INTO TUE AND POSSIBLY EVEN TUE EVE DEPENDING ON TIMING. WILL RAISE POPS TUE.
MAINLY RAIN WITH SEVERE STRATIFICATION IN COLDER AIRMASS.
TEMP FORECAST QUITE CHALLENGING TUE WITH COLD ADVECTION AND CLOUDS/PCPN WILL
BE STRUGGLE TO HIT 70 DEGS.

OVERALL...LOOKS FAIRLY CERTAIN LIKE HEAVY RAIN EVENT OVER CWA WITH WIDESPREAD
RAINFALL OF 1+ INCHES BY TUE EVENING WITH AREAS OF 2 TO 4 INCHES
REASONABLE AND WILL CONTINUE WITH ESF HIGHLIGHTING HEAVY RAIN AND POSSIBLE
LOW END FLOODING.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

05

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 3:55 PM CDTSevere Thunderstorm WarningDVNIowa25 min
Aug 11, 5:10 PM CDTSevere Thunderstorm WarningDVNLouisa50 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.